Alert archive / Tennessee / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 129, NWS Nashville, TN

May 20, 2017Cheatham County, Davidson County, Robertson County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at May 20, 2017, 3:41 PM CDT for Cheatham County, Davidson County, Robertson County, Tennessee. It was in force for 34 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 20, 2017, 3:41 PM CDT (20:41 UTC)
Expired
May 20, 2017, 4:15 PM CDT
In force
34 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Cheatham County, TN, Davidson County, TN, Robertson County, TN

The radar

The Nashville radar (KOHX), 44 km from the middle of the area, began a volume at 20:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 20, 3:47 PM CDTTSTM WND DMG8 E Ashland City, TNDELAYED REPORT TREE AND POWER LINES DOWN ACROSS MARROWBONE LAKE RD IN JOELTON

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 20, 3:23 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 8.7 hours before the alert went out and 48 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2017-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 268 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2017-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
268 J/kg
Mixed-layer CIN
-127 J/kg
Mixed-layer LCL
1494 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

297 
WUUS54 KOHX 202041
SVROHX
TNC021-037-147-202115-
/O.NEW.KOHX.SV.W.0129.170520T2041Z-170520T2115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Nashville TN
341 PM CDT SAT MAY 20 2017

The National Weather Service in Nashville has issued a

* Severe Thunderstorm Warning for...
  Northwestern Davidson County in Middle Tennessee...
  Northern Cheatham County in Middle Tennessee...
  Southern Robertson County in Middle Tennessee...

* Until 415 PM CDT

* At 341 PM CDT, a severe thunderstorm was located over Ashland City,
  moving northeast at 50 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Springfield, Ashland City, White House, Millersville, Greenbrier,
  Coopertown, Ridgetop, Joelton, Pleasant View and Beaman Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3649 8667 3642 8673 3642 8675 3640 8675
      3617 8695 3626 8718 3627 8716 3628 8716
      3629 8717 3630 8715 3632 8721 3642 8716
      3642 8715 3645 8715 3646 8712 3647 8713
      3649 8713 3652 8711
TIME...MOT...LOC 2041Z 218DEG 44KT 3628 8704 

HAIL...<.75IN
WIND...60MPH
 
$$

05
1 follow-up statement
760 
WWUS54 KOHX 202058
SVSOHX

Severe Weather Statement
National Weather Service Nashville TN
358 PM CDT SAT MAY 20 2017

TNC021-037-147-202115-
/O.CON.KOHX.SV.W.0129.000000T0000Z-170520T2115Z/
Davidson TN-Cheatham TN-Robertson TN-
358 PM CDT SAT MAY 20 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM CDT
FOR NORTHWESTERN DAVIDSON...NORTHEASTERN CHEATHAM AND SOUTHERN
ROBERTSON COUNTIES...

At 358 PM CDT, a severe thunderstorm was located near Springfield,
moving northeast at 50 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Springfield, White House, Millersville, Greenbrier, Coopertown,
Ridgetop, Joelton and Pleasant View.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3649 8667 3642 8673 3642 8675 3640 8675
      3626 8687 3635 8708 3651 8702
TIME...MOT...LOC 2058Z 218DEG 44KT 3645 8688 

HAIL...<.75IN
WIND...60MPH
 
$$

05

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 2:08 PM CDT, 1 hour 33 minutes earlier.

Area forecast discussion, May 20, 2:08 PM CDT, 1 hour 33 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
208 PM CDT Sat May 20 2017

.DISCUSSION...

It was a hot and humid afternoon across Mid Tn, with temps in the
80s and dews in the 60s. Numerous thunderstorms continued to
develop in a band from Ms and West Al, up into Tn, along the Tn
River. Isolated showers were noted farther east toward Metro.
Development of deep convection will continue this afternoon as
outflow boundaries from last night's storms over the Ms Valley push
toward the Tn River, meeting up with max heating and a moderately
unstable atmosphere. Damaging wind gusts and large hail are
concerns, along with heavy downpours and localized flash flooding.
The coverage will become widespread along the river within the
next couple of hours, and expand eastward late afternoon through
evening. Tornado potential looks low, but there will be enough
shear for some storm organization, enhancing the severe threat.
Our main time for severe potential across the Mid State continues
to be 3 PM until midnight. With no real frontal passage and no
run-to-run consistency in short range models, it is hard to nail
down specific timing in any given location. It looks like the
severe threat will gradually diminish late evening with loss of
heating, but scattered showers and storms will be possible
throughout the night. The chance for showers and mostly non-
severe thunderstorms will continue into Sunday as well, especially
over the east half, as the surface front finally drags across the
area.

By Monday, dry and pleasant conditions will be in place. Highs
will be a little below normal, which will feel really refreshing.
Clouds will return by Tuesday, along with at least a small chance
for showers, as a system moves from the Gulf Coast across the
southeast states. A more significant system, a large upper low,
will bring a good chance for showers and some thunderstorms
Tuesday night through Wednesday. This low will swing down from the
Upper Midwest, possibly closing off over the Ohio Valley. After
wet wx Wednesday, cooler air will drop in behind the system with
showers slowly tapering off by late Thursday. Temps will be below
normal for Wednesday and Thursday.

After the low pressure moves out late week, temps will rebound
quickly to normal levels Friday, and above normal next saturday as
an upper ridge pops up.

&&

.AVIATION...
18Z TAF DISCUSSION.

Radar indicates developing showers and thunderstorms will impact
CKV and BNA this afternoon and evening before reaching CSV later
tonight. Expect rapidly changing conditions with MVFR VIS and CIGS
in the stronger storms, perhaps even IFR conditions. After the
initial round of convection moves through, expect light to
moderate showers into tomorrow morning with the possibility of BR
late. Some model guidance indicates clearing could reach CKV
shortly after 12Z, and at BNA after 18Z.

&&

.PRELIMINARY POINT TEMPS/POPS...
Nashville      70  79  58  77  57 /  80  60  20   0  10
Clarksville    68  78  54  75  55 /  80  50  10   0  10
Crossville     66  74  57  72  54 /  90  80  60  10  10
Columbia       69  78  57  76  56 /  80  60  10  10  10
Lawrenceburg   69  79  57  76  56 /  80  70  20  10  10
Waverly        67  77  55  75  56 /  80  50  10   0  10

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

DISCUSSION......13
AVIATION........05
Hazardous weather outlook, May 20, 5:08 AM CDT, 10 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
508 AM CDT Sat May 20 2017

TNZ005>011-023>034-056>066-075-077>080-093>095-211015-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-
Jackson-Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-
Maury-Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-
Coffee-Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
508 AM CDT Sat May 20 2017

This Hazardous Weather Outlook is for portions of Middle
Tennessee.

.DAY ONE...Today and Tonight.

Strong to severe storms are possible from 3 pm until midnight for
all of Middle Tennessee. Damaging straight line winds, large hail
and heavy rains will be the main threats. Areas that received
heavy rainfall on Friday morning will be especially susceptible
to flash flooding once again.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may become necessary this afternoon and
evening.

Spotter Thunderstorm Reporting Criteria
Tornado
Funnel Cloud
Flooding
Hail >= 1/2 inch
Winds > 50 MPH (Measured)
Structural Damage
Trees or Power Lines Down

27

In the hours before

Special weather statement, May 20, 2:35 PM CDT, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Nashville TN
235 PM CDT SAT MAY 20 2017

TNZ005-023-202000-
Stewart TN-Houston TN-
235 PM CDT SAT MAY 20 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN STEWART AND NORTH
CENTRAL HOUSTON COUNTIES UNTIL 300 PM CDT...

At 234 PM CDT, Doppler radar was tracking a strong thunderstorm near
Erin, moving northeast at 20 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Erin, Tennessee Ridge, Cumberland City and Indian Mound.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3647 8761 3640 8760 3632 8769 3635 8780
      3652 8774
TIME...MOT...LOC 1934Z 214DEG 18KT 3640 8771

05
Special weather statement, May 20, 2:43 PM CDT, 58 minutes before
Special Weather Statement
National Weather Service Nashville TN
243 PM CDT SAT MAY 20 2017

TNZ005-202015-
Stewart TN-
243 PM CDT SAT MAY 20 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL STEWART COUNTY UNTIL 315
PM CDT...

At 243 PM CDT, Doppler radar was tracking a strong thunderstorm near
Dover, moving northeast at 40 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Dover, Big Rock and Land Between The Lakes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3666 8785 3663 8785 3664 8764 3663 8764
      3656 8763 3640 8782 3653 8804 3656 8803
      3667 8795
TIME...MOT...LOC 1943Z 231DEG 35KT 3653 8788

05
Special weather statement, May 20, 2:53 PM CDT, 48 minutes before
Special Weather Statement
National Weather Service Nashville TN
253 PM CDT SAT MAY 20 2017

TNZ006-202030-
Montgomery TN-
253 PM CDT SAT MAY 20 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MONTGOMERY COUNTY UNTIL
330 PM CDT...

At 253 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Clarksville, moving northeast at 35 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Clarksville, Palmyra, Cunningham and Woodlawn.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3636 8739 3643 8759 3664 8750 3664 8717
TIME...MOT...LOC 1953Z 206DEG 31KT 3647 8745

05
Special weather statement, May 20, 2:58 PM CDT, 43 minutes before
Special Weather Statement
National Weather Service Nashville TN
258 PM CDT SAT MAY 20 2017

TNZ025-026-057-059-060-202030-
Hickman TN-Williamson TN-Dickson TN-Maury TN-Cheatham TN-
258 PM CDT SAT MAY 20 2017

...SIGNIFICANT WEATHER ADVISORY FOR DICKSON...NORTHWESTERN MAURY...
NORTHWESTERN WILLIAMSON...SOUTH CENTRAL CHEATHAM AND NORTHEASTERN
HICKMAN COUNTIES UNTIL 330 PM CDT...

At 257 PM CDT, Doppler radar was tracking a strong thunderstorm over
Burns, or near Dickson, moving northeast at 45 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Dickson, Centerville, White Bluff, Kingston Springs, Pegram, Burns,
Fairview, Charlotte, Vanleer, Bon Aqua, Primm Springs and Lyles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3570 8745 3622 8747 3632 8709 3576 8708
TIME...MOT...LOC 1957Z 222DEG 38KT 3603 8732

05
Special weather statement, May 20, 3:01 PM CDT, 40 minutes before
Special Weather Statement
National Weather Service Nashville TN
301 PM CDT SAT MAY 20 2017

TNZ058-060-094-095-202030-
Lawrence TN-Lewis TN-Maury TN-Giles TN-
301 PM CDT SAT MAY 20 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LEWIS...SOUTHWESTERN
MAURY...LAWRENCE AND WESTERN GILES COUNTIES UNTIL 330 PM CDT...

At 301 PM CDT, Doppler radar was tracking a strong thunderstorm near
Loretto, or 10 miles south of Lawrenceburg, moving northeast at 45
mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Columbia, Lawrenceburg, Pulaski, Mount Pleasant, Loretto, Summertown,
Minor Hill, Ethridge, Gordonsburg, Henryville, Goodspring, Leoma and
Hampshire.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3500 8745 3559 8745 3562 8705 3500 8704
TIME...MOT...LOC 2001Z 222DEG 38KT 3509 8732

05
Special weather statement, May 20, 3:38 PM CDT, 3 minutes before
Special Weather Statement
National Weather Service Nashville TN
338 PM CDT SAT MAY 20 2017

TNZ025>027-057-059-060-202115-
Hickman TN-Williamson TN-Dickson TN-Davidson TN-Maury TN-Cheatham TN-
338 PM CDT SAT MAY 20 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN DAVIDSON...
SOUTHEASTERN DICKSON...NORTHWESTERN MAURY...WESTERN WILLIAMSON...
SOUTH CENTRAL CHEATHAM AND NORTHEASTERN HICKMAN COUNTIES UNTIL 415 PM
CDT...

At 338 PM CDT, Doppler radar was tracking a strong thunderstorm 13
miles east of Centerville, moving northeast at 55 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Franklin, Forest Hills, White Bluff, Belle Meade, Kingston Springs,
Thompson's Station, Pegram, Burns, Bellevue, Fairview, Thompsons
Station, Primm Springs, Natchez Trace At Highway 96, Santa Fe and
Leipers Fork.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A severe thunderstorm watch remains in effect until 1000 PM CDT for
Middle Tennessee.

LAT...LON 3569 8719 3582 8733 3614 8726 3616 8686
      3580 8688
TIME...MOT...LOC 2038Z 225DEG 49KT 3581 8721

05

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 2:35 PM CDTSpecial Weather StatementOHXStewart25 min
May 20, 2:43 PM CDTSpecial Weather StatementOHXStewart32 min
May 20, 2:53 PM CDTSpecial Weather StatementOHXMontgomery37 min
May 20, 2:58 PM CDTSpecial Weather StatementOHXCheatham, Dickson32 min
May 20, 3:01 PM CDTSpecial Weather StatementOHXLawrence, Maury29 min
May 20, 3:08 PM CDTSevere Thunderstorm WarningOHXMontgomery22 min
May 20, 3:22 PM CDTSevere Thunderstorm WarningOHXCheatham, Dickson23 min
May 20, 3:38 PM CDTSpecial Weather StatementOHXWilliamson37 min
May 20, 3:44 PM CDTSevere Thunderstorm WarningOHXCheatham, Davidson, Dickson, Hickman, Williamson31 min
May 20, 3:56 PM CDTSpecial Weather StatementOHXDavidson34 min
May 20, 4:07 PM CDTSevere Thunderstorm WarningOHXDavidson, Williamson23 min
May 20, 4:14 PM CDTSevere Thunderstorm WarningOHXRobertson31 min
May 20, 4:17 PM CDTSevere Thunderstorm WarningOHXWilliamson28 min
May 20, 4:38 PM CDTSpecial Weather StatementOHXMarshall37 min
May 20, 6:51 PM CDTSpecial Weather StatementOHXGrundy24 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.